Cutaneous immune-related adverse events to checkpoint inhibitors
© 2020 Elsevier Inc. The development of immunotherapy has led to a paradigm shift in the treatment of both solid and hematologic malignancies. As immunomodulatory therapies are employed with increasing frequency, a greater number of immune-related adverse reactions are being reported, and the majority of these involve the skin. As a result, dermatologists are increasingly becoming involved in the management of these cutaneous adverse reactions—often providing critical recommendations regarding ongoing cancer treatment. Cutaneous immune-related adverse reactions can vary significantly from patient to patient, making early recognition and timely intervention imperative to mitigate associated morbidity and potential treatment interruption. Although there is considerable overlap in the cutaneous adverse events caused by these immune checkpoint inhibitors, specific eruptions are characteristically associated with particular checkpoint inhibitors. In addition, a patient's comorbidities or immune status can play a significant role in the presentation and management of such adverse reactions. This review characterizes and provides management guidelines for the various cutaneous toxicities associated with checkpoint inhibitor therapy, including CTLA-4 inhibitors, PD-1 inhibitors, and PD-L1 inhibitors. © 2020 Elsevier Inc. All rights reserved.
School of Medicine